What you need to know about DayQuil

DayQuil Cold & Flu is a multipurpose medicine used to treat common symptoms of a cold or flu. It comes in different formulas and is designed to temporarily relieve nasal congestion, cough, headache, sore throat, fever and mild pain.

formula

DayQuil is available in gel cap or syrup formulations. Both are orange (compared to their nocturnal counterpart, NyQuil, which is green). The syrup has a sweet orange flavor with an aftertaste of preservatives. Each 15 milliliter (ml) dose of DayQuil contains the following active ingredients:

  • Acetaminophen: 325 mg for pain and fever
  • Dextromethorphan: 10 mg for cough
  • Phenylephrine: 5 mg to reduce nasal congestion

Recommended dosage of DayQuil

The dosage of DayQuil varies by formula. For standard syrup formulations, the recommended amounts are as follows:

  • Adults and children 12+: two tablespoons (30 mL) every four hours, no more than six doses every 24 hours
  • Children 6 to 12 years: One tablespoon (15 ml) every four hours, not to exceed five doses every 24 hours
READ ALSO:  How long will the flu last?

DayQuil should not be used on children under the age of six unless directed by a pediatrician.

Side Effects and Precautions

While DayQuil is considered safe when used as directed, it may cause nervousness, dizziness, or drowsiness in some people and should be avoided in the following situations:

  • DayQuil can cause liver damage in people who drink more than three alcoholic beverages per day. Do not take DayQuil with other medicines that contain acetaminophen. Even in non-drinkers, taking too much acetaminophen can cause liver damage.
  • Do not take DayQuil if you are taking monoamine oxidase inhibitors (MAOIs) or have taken them in the past two weeks. MAOIs are a class of medications used to treat depression, anxiety, and other mood disorders.
  • You should stop taking DayQuil and call your healthcare provider if your cold or flu symptoms worsen, last more than 7 days, or are accompanied by a fever that lasts more than 3 days. For children, the same rules apply if cold or flu symptoms persist for more than five days.
READ ALSO:  Is the flu airborne?

The efficacy of DayQuil

While DayQuil’s acetaminophen ingredient is effective in treating cold symptoms, such as headaches and fever, a 2010 study by Wake Forest University Baptist Medical Center showed that ibuprofen is a nutrient for both adults and children. better choice.

Acetaminophen is better known by the brand name Tylenol. Meanwhile, ibuprofen is sold under the brands Advil and Motrin.

The jury is still quite divided when it comes to relieving coughs. A 2012 study reviewed data from 26 randomized controlled trials and found that OTC cough preparations, including DayQuil, did not provide better or worse relief than no treatment at all.

Frequently Asked Questions

  • What are the ingredients in DayQuil?

    The active ingredients in DayQuil include acetaminophen, dextromethorphan, and phenylephrine. Inactive ingredients include FD&C Red No. 40, FD&C Yellow No. 6, gelatin, glycerin, polyethylene glycol, povidone, propylene glycol, purified water, sorbitol specialty, and titanium dioxide.

  • How often can you take DayQuil?

    You can take DayQuil every four hours, up to six doses in a 24-hour period.

  • Does DayQuil make you tired?

    Even though it’s marketed for daytime use, some people who take DayQuil report that it makes them tired. Common side effects of DayQuil include nervousness, dizziness, or drowsiness.